Alert archive / Oklahoma / Tornado Warnings in 2006

Tornado Warning 26, NWS Norman, OK

May 9, 2006Atoka County, Oklahoma

NWS Norman, OK issued this tornado warning at May 9, 2006, 8:46 PM CDT for Atoka County, Oklahoma. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2006, 8:46 PM CDT (01:46 UTC)
Expired
May 9, 2006, 9:01 PM CDT
In force
15 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Atoka County, OK

The radar

The Western Arkansas radar (KSRX), 169 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:04 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3059 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 100147
TOROUN
OKC005-100215-
/O.NEW.KOUN.TO.W.0026.060510T0146Z-060510T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
846 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 915 PM CDT

* AT 846 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING   
TORNADOES WAS LOCATED OVER MCGEE CREEK LAKE...MOVING SOUTHEAST AT 15 
MPH.

IN ADDITION TO THE TORNADO THREAT...HAIL TO THE SIZE OF GOLFBALLS IS 
LIKELY IN THE AREA FROM AROUND ATOKA TO TUSHKA.

* LOCATIONS IN THE WARNING INCLUDE LANE AND MCGEE CREEK LAKE.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3443 9595 3425 9600 3412 9554 3436 9547

$$
1 follow-up statement
000 
WWUS54 KOUN 100201
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT TUE MAY 9 2006

OKC005-100209-
/O.CAN.KOUN.TO.W.0026.000000T0000Z-060510T0215Z/
ATOKA OK-
859 PM CDT TUE MAY 9 2006

...THE TORNADO WARNING FOR ATOKA COUNTY IS CANCELLED...

A LARGE SEVERE THUNDERSTORM CONTINUES TO MOVE THROUGH SOUTHERN AND 
EASTERN ATOKA COUNTY...HOWEVER THE THREAT OF TORNADOES HAS 
DIMINISHED AND THE TORNADO WARNING IS CANCELLED.  


LAT...LON 3443 9595 3425 9600 3412 9554 3436 9547

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 3:01 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, May 9, 3:01 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
301 PM CDT TUE MAY 9 2006

.DISCUSSION...
19Z OUN SOUNDING SHOWS COOLING OF CAP LEVEL... BUT 18Z FORT WORTH
CAP STILL GIVES A DECENT AMOUNT OF NEGATIVE AREA. BUT CURRENTLY
THINK THAT WE CAN GET SOME STORMS TO DEVELOP IN THE WARM SECTOR
THIS AFTERNOON. LARGE AMOUNT OF INSTABILITY AVAILABLE SO SEVERE
WEATHER IS LIKELY IF WE CAN GET STORMS TO GO. SURFACE OBS/RADAR/
SATELLITE SHOW FRONT FROM NEAR CUSHING TO OKC SOUTHWEST INTO
SOUTHWEST OKLAHOMA AND DRYLINE IS ORGANIZING JUST EAST OF
INTERSTATE 35 ACROSS SOUTHERN OKLAHOMA... SO INITIAL AREA TO WATCH
IS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA ALONG FRONT
AND DRYLINE. IT ALSO APPEARS A MID LEVEL WAVE IS MOVING ACROSS
WESTERN OKLAHOMA WHICH IS ENHANCING CUMULUS FIELD. LATER
TONIGHT... CONVECTION IS EXPECTED TO BECOME WIDESPREAD AND MOVE
FROM WEST TO EAST ACROSS THE AREA AS MAIN UPPER WAVE APPROACHES
THE CENTRAL PLAINS AND PRECIPITATION WILL BE LIKELY IN MANY AREAS
LATER TONIGHT. PRELIMINARY POPS ARE BELOW BUT WILL LIKELY ADJUST
SPECIFIC NUMBERS RIGHT BEFORE ISSUING PRODUCTS.

STILL SOME LINGERING STORMS POSSIBLE EARLY TOMORROW BEFORE THE
UPPER WAVE MOVES FARTHER NORTHEAST. BUT THEN THE UPPER STORM WILL
SIT AND SPIN OVER THE MIDWEST/GREAT LAKES REGION FOR A FEW DAYS
KEEPING FORECAST AREA UNDER A GENERAL NORTHWEST FLOW. THE BEST
CHANCE OF RAIN AFTER THE CURRENT SYSTEM IS ON SATURDAY AND SUNDAY
AS SURFACE COLD FRONT MOVES INTO THE AREA. HAVE KEPT THE REST OF
THE FORECAST DRY BUT WILL HAVE TO WATCH HOW THE SURFACE PATTERN
EVOLVES FROM DAY TO DAY UNDER THE NORTHWEST FLOW. TEMPERATURES
ARE EXPECTED TO REMAIN NEAR OR BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  73  48  74 /  60  30   0   0
HOBART OK         58  73  48  75 /  40  20   0   0
WICHITA FALLS TX  61  76  51  77 /  30  20   0   0
GAGE OK           49  69  42  72 /  60  20   0   0
PONCA CITY OK     55  70  46  73 /  70  40   0   0
DURANT OK         66  77  53  76 /  50  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 9, 8:05 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT TUE MAY 9 2006

OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
805 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
SOUTHEAST OKLAHOMA. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS
ACROSS THE REST OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS NEAR AND EAST OF A LINE
EXTENDING FROM HOLDENVILLE TO ADA TO MADILL.

TIMING...
IN THE MODERATE RISK AREA...THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS WILL BE THROUGH THE EVENING HOURS. IN THE SLIGHT RISK
AREA...THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
MID EVENING THROUGH THE OVERNIGHT HOURS.

IMPACTS...
HAIL THE SIZE OF BASEBALLS OR LARGER WILL BE THE PRIMARY CONCERN
WITHIN THE MODERATE RISK AREA. QUARTER SIZE HAIL AND WIND GUSTS TO
65 MPH WILL BE THE THREATS IN THE SLIGHT RISK AREA. SOME OF THE MOST
INTENSE STORMS COULD PRODUCE GOLFBALL SIZE HAIL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS MOST
OF OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PLAN TO BE INVOLVED IN
SEVERE WEATHER OPERATIONS THIS EVENING AND INTO THE OVERNIGHT HOURS.

DISCUSSION...
SUPERCELL THUNDERSTORMS DEVELOPED ACROSS SOUTHEAST OKLAHOMA LATE
THIS AFTERNOON...AND THOSE STORMS WILL CONTINUE TO AFFECT THE
MODERATE RISK AREA THROUGH THE EVENING HOURS...WITH THE THREAT OF
FLOODING...LARGE HAIL AND DAMAGING WINDS.

NEW THUNDERSTORMS FORMED IN THE TEXAS PANHANDLE DURING THE EARLY
EVENING AND THESE STORMS WILL BRING THE THREAT OF SEVERE WEATHER TO
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATER THIS
EVENING...WITH THE THREAT SPREADING EAST THROUGH THE NIGHT.

PROBABILITY TABLE...
VALID THROUGH 7 AM CDT WEDNESDAY MAY 10.
HERE ARE THE PROBABILITIES FOR THE SLIGHT AND MODERATE RISK AREAS.

PROBABILITY OF THUNDERSTORMS OCCURRING IN THE MODERATE RISK
AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IN THE MODERATE RISK AREA IF STORMS DO
OCCUR...100 PERCENT.

PROBABILITY OF THUNDERSTORMS OCCURRING IN THE SLIGHT RISK AREA...100
PERCENT.
PROBABILITY OF SEVERE STORMS IN THE SLIGHT RISK AREA...80 PERCENT.

OTHER HAZARDOUS WEATHER...
FLOODING RAINS WILL BE POSSIBLE WITH THE STRONGEST STORMS...AND A
FLOOD WATCH IS IN EFFECT FOR SOUTHEAST OKLAHOMA. THUNDERSTORMS
MOVING ACROSS THE REGION LATER TONIGHT COULD ALSO PRODUCE LOCALLY
HEAVY RAIN WHICH COULD LEAD TO WATER-COVERED ROADWAYS AND SOME MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE ONGOING WEDNESDAY MORNING OVER PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS. MOST IF NOT ALL OF THIS ACTIVITY
IS EXPECTED TO REMAIN BELOW SEVERE LEVELS...ALTHOUGH MARGINALLY
SEVERE HAIL AND VERY HEAVY RAIN WILL BE A CONCERN THROUGH THE
MORNING HOURS. THUNDERSTORM CHANCES RETURN TO THE AREA ON SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY MORNING...MAY 10TH.

SMITH

In the hours before

Local storm report, May 9, 7:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 NW LAMAR              35.15N 96.19W
05/09/2006  E0.88 INCH       HUGHES             OK   PUBLIC

&&
Local storm report, May 9, 7:30 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          OLNEY                   34.47N 96.35W
05/09/2006                   COAL               OK   LAW ENFORCEMENT

            BRIEF TOUCHDOWN. RELAYED FROM COALGATE PD

&&
Special weather statement, May 9, 8:09 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT TUE MAY 9 2006

OKZ052-100130-
BRYAN OK-
809 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A LINE OF THUNDERSTORMS WAS LOCATED FROM DURANT TO 18 MILES
SOUTHWEST OF HENDRIX AT 809 PM CDT...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Local storm report, May 9, 8:11 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 W COALGATE            34.53N 96.24W
05/09/2006                   COAL               OK   LAW ENFORCEMENT

            WATER COVERING STATE HWY 3.

0802 PM     TORNADO          2 ESE STRINGTOWN        34.45N 96.02W
05/09/2006                   ATOKA              OK   BROADCAST MEDIA

            BRIEF TOUCHDOWN REPORTED BY KWTV SPOTTER

0804 PM     TORNADO          2 ESE STRINGTOWN        34.45N 96.02W
05/09/2006                   ATOKA              OK   BROADCAST MEDIA

            ANOTHER BRIEF TOUCHDOWN REPORTED BY KWTV SPOTTER

&&
Local storm report, May 9, 8:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      PHILLIPS                34.50N 96.22W
05/09/2006                   COAL               OK   LAW ENFORCEMENT

            WATER COVERING US HWY 75

&&
Local storm report, May 9, 8:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             4 SW LEHIGH             34.43N 96.27W
05/09/2006  E0.75 INCH       COAL               OK   CO-OP OBSERVER

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:09 PM CDTSevere Thunderstorm WarningOUNAtoka51 min
May 9, 7:14 PM CDTSevere Thunderstorm WarningOUNHughes46 min
May 9, 7:30 PM CDTTornado WarningOUNAtoka, Coal45 min
May 9, 7:43 PM CDTFlash Flood WarningOUNCoal3 hr
May 9, 8:04 PM CDTFlash Flood WatchOUNAtoka, Bryan5 hr
May 9, 8:12 PM CDTTornado WarningOUNAtoka33 min
May 9, 8:18 PM CDTSevere Thunderstorm WarningOUNBryan42 min
May 9, 8:22 PM CDTSevere Thunderstorm WarningOUNCoal38 min
May 9, 8:35 PM CDTFlash Flood WarningOUNAtoka3 hr
May 9, 9:03 PM CDTSevere Thunderstorm WarningOUNAtoka42 min
May 9, 9:09 PM CDTSevere Thunderstorm WarningOUNHarmon51 min
May 9, 9:26 PM CDTSevere Thunderstorm WarningOUNBryan64 min
May 9, 9:31 PM CDTSevere Thunderstorm WarningOUNGreer59 min
May 9, 9:46 PM CDTSevere Thunderstorm WarningOUNAtoka44 min
May 9, 9:53 PM CDTSevere Thunderstorm WarningOUNHarmon37 min
May 9, 10:07 PM CDTTornado WarningOUNGreer, Jackson38 min
May 9, 10:24 PM CDTSevere Thunderstorm WarningOUNHarmon36 min
May 9, 10:36 PM CDTSevere Thunderstorm WarningOUNJackson54 min
May 9, 10:51 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon39 min
May 9, 11:05 PM CDTSevere Thunderstorm WarningOUNWashita40 min
May 9, 11:25 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson41 min
May 9, 11:48 PM CDTSevere Thunderstorm WarningOUNKiowa42 min
May 10, 12:14 AM CDTSevere Thunderstorm WarningOUNComanche46 min
May 10, 12:22 AM CDTSevere Thunderstorm WarningOUNOklahoma38 min
May 10, 12:44 AM CDTSevere Thunderstorm WarningOUNLincoln46 min
May 10, 2:28 AM CDTSevere Thunderstorm WarningOUNBryan32 min
May 10, 3:21 AM CDTSevere Thunderstorm WarningOUNBryan39 min
May 10, 3:25 AM CDTSevere Thunderstorm WarningOUNHarmon50 min
May 10, 3:37 AM CDTSevere Thunderstorm WarningOUNWashita38 min
May 10, 3:39 AM CDTSevere Thunderstorm WarningOUNJackson51 min
May 10, 3:57 AM CDTSevere Thunderstorm WarningOUNBryan23 min
May 10, 4:12 AM CDTSevere Thunderstorm WarningOUNTillman48 min
May 10, 4:26 AM CDTSevere Thunderstorm WarningOUNJackson14 min
May 10, 4:56 AM CDTSevere Thunderstorm WarningOUNTillman15 min
May 10, 4:58 AM CDTSevere Thunderstorm WarningOUNCotton47 min
May 10, 5:23 AM CDTSevere Thunderstorm WarningOUNJefferson37 min
May 10, 5:26 AM CDTSevere Thunderstorm WarningOUNStephens49 min
May 10, 5:47 AM CDTSevere Thunderstorm WarningOUNLove43 min
May 10, 5:50 AM CDTSevere Thunderstorm WarningOUNCarter55 min
May 10, 5:58 AM CDTSevere Thunderstorm WarningOUNJefferson32 min
May 10, 6:23 AM CDTSevere Thunderstorm WarningOUNMarshall37 min
May 10, 6:46 AM CDTSevere Thunderstorm WarningOUNBryan39 min

Nearby

Tornado Warnings in Oklahoma, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.